Vermont, 2011

Winter Storm in Vermont, February 25, 2011

February 25, 2011 · NWS ALY · 3 events in 3 counties and zones

Low pressure tracked northeast from the southern Plains into the Ohio Valley Thursday February 24th, then from the Ohio Valley across Pennsylvania to Long Island during Friday February 25th, before tracking rapidly northeast off the New England coast Friday night. This storm system produced a widespread swath of heavy wet snow across southern Vermont during the day Friday.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Low pressure tracked northeast from the southern Plains into the Ohio Valley Thursday February 24th, then from the Ohio Valley across Pennsylvania to Long Island during Friday February 25th, before tracking rapidly northeast off the New England coast Friday night.

This storm system produced a widespread swath of heavy wet snow across southern Vermont during the day Friday. Snowfall rates of 1 to 2 inches per hour occurred, beginning during the early morning hours, and persisting until late afternoon.

Snowfall amounts of 12 to 17 inches occurred across much of southern Vermont. The heavy wet snow created treacherous travel conditions for both the morning and evening commutes on Friday, and also led to numerous school and business closings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 25, 1:24 AM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Feb 25, 1:24 AM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
124 AM EST FRI FEB 25 2011

.SYNOPSIS...
LOW PRESSURE DEVELOPING OVER THE OHIO VALLEY EARLY THIS
MORNING WILL PASS OVER THE REGION TODAY...BRINGING SNOW AND RAIN
TO THE AREA. HIGH PRESSURE WILL BRIEFLY BUILD IN FRIDAY NIGHT AND
SATURDAY. HOWEVER...A QUICK MOVING WEAK LOW PRESSURE SYSTEM WILL
BRING SNOW TO THE AREA LATE SATURDAY NIGHT INTO SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AS OF 1255 AM EST...THE 00Z GFS AND NAM HAVE COME IN MUCH COLDER
IN THE CRITICAL THERMAL PROFILES FROM THE CAPITAL
REGION...BERKSHIRES...AND ERN CATSKILLS NORTH AND WEST FOR A MORE
PREDOMINANT SNOW PTYPE. THERE WILL BE SOME CHANGES IN THE NEXT
UPDATE AROUND 4 AM TO THE HEADLINES/ACCUMULATIONS. THE LOW PRESSURE
MOVING ALONG THE OHIO VALLEY...WILL NOW TRACK FURTHER SOUTH THAN PREVIOUS
FORECAST DRAWING IN MORE SUBFREEZING AIR THROUGH A DEEPER LAYER.
ALSO...THE DYNAMICAL COOLING ALOFT AND THE HVY PCPN WITH THE
ISOTHERMAL SOUNDINGS WILL ALLOW THE POSSIBILITY OF HEAVY SNOW FROM
DAYBREAK INTO THE PM FROM THE CAPITAL REGION NORTH AND WEST. THERE
IS A LITTLE LULL IN THE PCPN RIGHT NOW...AND WE HAVE ACCOUNTED FOR
THAT IN THE POP/PTYPE TRENDS. HOWEVER...BTWN 10Z-12Z STRONG
ISENTROPIC LIFT WILL COMMENCE AHEAD OF THE WARM FRONT FOR THE HVY
PCPN.

PREVIOUS NEAR TERM... AS OF 900 PM...TEMPS STILL HOLDING STEADY
OR HAVE ONLY DROPPED A DEGREE OF TWO SINCE THE LAST UPDATE...SO
HAVE MODIFIED HOURLY TEMP GRIDS SLIGHTLY HIGHER ONCE AGAIN.
HOWEVER...HAVE KEPT MIN TEMPS ABOUT THE SAME SINCE TEMPS EXPECTED
TO DROP DUE TO EVAPORATIONAL COOLING ONCE PCPN BEGINS. CURRENT
RADAR PICS SHOW SCATTERED TO NUMEROUS RAIN/SNOW SHOWERS OCCURRING
OVER THE SOUTHERN FOURTH OF THE FORECAST AREA...WHICH IS HANDLED
WELL BY CURRENT POPS FORECASTS WHICH SHOW LIKELY POPS IN THAT AREA
THROUGH MIDNIGHT...AND GRADUALLY INCREASING THEREAFTER.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/...
FRIDAY MORNING...AT THE VERY LEAST...MESSY...WITH SNOW...HEAVY AT
TIMES TO START IN THE MORNING FROM ALBANY NORTHWARD INTO THE
SOUTHERN DACKS...AND SOUTHERN VT...AND INTO THE LAKE
GEORGE/SARATOGA REGION. THE MAIN CULPRIT FOR THE MORNING SNOWFALL
WILL BE A BAND OF MODERATE TO HEAVY WARM ADVECTIVE PRECIP ALONG
WITH STRONG MID LEVEL FRONTOGENETICAL FORCING...PRODUCING SNOWFALL
RATES OF AT LEAST 1-2 INCHES PER HOUR...WITH EVEN HIGHER RATES
POSSIBLE. THEN...BY MID MORNING...AS MILDER AIR DRAWS
NORTHWARD...AREAS FROM ALBANY SOUTH AND EAST SHOULD MIX WITH
SLEET/FREEZING RAIN...AND EVENTUALLY RAIN. HOWEVER...THE NORTHERN
EDGE OF THIS CHANGEOVER ZONE MAY NOT LIFT MUCH FURTHER NORTH THAN
ALBANY. AND...GIVEN THE HIGH PRECIP RATES EXPECTED ACROSS THIS
ZONE...WHERE IT SETS UP WILL BE THE DIFFERENCE BETWEEN HEAVY
SNOWFALL AMTS...OF 6-12 INCHES...AND LIGHT TO MODERATE SNOWFALL
AMTS...OF 2-6 INCHES...WITH UNDER 2 INCHES WELL TO THE SOUTH
ACROSS THE MID HUDSON VALLEY. AT THIS POINT...BY INCORPORATING A
BLEND OF THE NAM/ECMWF/GFS THERMAL PROFILES...WE GENERALLY EXPECT
3-6 INCHES OF SNOWFALL WITHIN THE CAPITAL REGION...EXCEPT 4-8
INCHES ACROSS NORTHERN PORTIONS OF THE CAPITAL REGION...EXTENDING
INTO THE NORTHERN BERKS...AND HELDERBERGS...WITH 8-12 INCHES
POSSIBLE IN SCHOHARIE CO. FURTHER N...EXPECT 5-10 INCHES WITHIN
THE SARATOGA REGION...AND AT LEAST 6-12 INCHES ACROSS THE NORTHERN
PORTIONS OF THE MOHAWK VALLEY AND SOUTHERN DACKS.

FRI AFTERNOON...THE INITIAL BAND OF WARM ADVECTIVE PRECIP SHOULD
LIFT NORTHWARD...WHILE SLOWING FORWARD SPEED. SOUTH OF THIS
BAND...PRECIP MAY BECOME MORE INTERMITTENT FOR A PERIOD...WITH SOME
RAIN/SLEET MIXING IN FOR VALLEYS...AND PERHAPS FREEZING RAIN/SLEET
FOR HIGHER ELEVATIONS...WHILE NORTHERN AREAS...MAINLY WITHIN THE
SOUTHERN DACKS REMAIN WITHIN THE AFOREMENTIONED BAND OF STEADIER
PRECIP...WHICH SHOULD MAINLY BE SNOW. WILL NEED TO WATCH ANY
POTENTIAL DRY SLOT INTRUDING INTO THE SYSTEM FROM THE
SW...ESPECIALLY GIVEN FAIRLY SOLID MODEL CONSENSUS OF THE MID LEVEL
LOW /700 MB/ TO PRIMARILY PASS JUST N/W OF FORECAST AREA...POSSIBLY
ACROSS THE MOHAWK VALLEY OR SOUTHERN DACKS...WHICH COULD ALLOW FOR
SOME MID LEVEL DRYING TO REACH AT LEAST CENTRAL OR SOUTHERN PORTIONS
OF THE REGION EARLY FRI AFTERNOON. BY LATER AFTERNOON...AS THE MID
LEVEL LOW SHEARS OUT A BIT...AND LIFTS TO OUR NE...COLDER AIR WILL
OVERSPREAD THE REGION...CHANGING PRECIP BACK TO SNOW FROM NW TO SE.
PRECIP INTENSITY SHOULD GRADUALLY DIMINISH WHEN THIS
OCCURS...LEADING TO ADDITIONAL MAINLY LIGHT ACCUMS.
HOWEVER...UPSLOPE WEST FACING HIGHER ELEVATIONS WITHIN WESTERN NEW
ENGLAND AND POSSIBLY THE TACONICS COULD EXPERIENCE A PERIOD OF
MOD-HVY SNOW LATE FRI AFTERNOON. IN SOUTHERN VT...WE HAVE ISSUED A
WINTER STORM WARNING FOR ELEVATIONS OVER 1000 FT...WHERE GREATEST
ACCUMS ARE EXPECTED...WHILE VALLEY AREAS GENERALLY RECEIVE MAINLY
2-4 INCHES OF SNOWFALL.

CAN NOT COMPLETELY RULE OUT SOME RUMBLES OF THUNDER FRI AFTERNOON
ACROSS PORTIONS OF THE MID HUDSON VALLEY AND NW CT...AND PERHAPS THE
SOUTHERN BERKS...AS SOME ELEVATED INSTABILITY PASSES ACROSS THIS
REGION AHEAD OF THE MAIN SFC LOW.

MAX TEMPS SHOULD GENERALLY REACH THE MID 30S ACROSS THE HUDSON RIVER
VALLEY FROM ALBANY NORTH...WITH LOWER/MID 40S POSSIBLE ACROSS
SOUTHERN AREAS WITHIN THE MID HUDSON VALLEY.

FRI NT/SAT...VERY WINDY CONDITIONS EARLY FRI NT...ALONG WITH
LINGERING SNOW SHOWERS...ESP ACROSS HIGHER ELEVATIONS WITHIN WESTERN
NEW ENGLAND. SOME WIND GUSTS COULD APPROACH...OR EVEN SLIGHTLY
EXCEED ADVISORY LEVELS WITHIN THE MOHAWK VALLEY...CAPITAL REGION AND
BERKSHIRES. OTHERWISE...EXPECT AREAS OF BLOWING/DRIFTING
SNOW...AS SNOW CONSISTENCY BECOMES MUCH DRIER LATE FRI AFTN AND
EVE. EXPECT MINS TO FALL INTO THE TEENS IN MOST AREAS FRI
NT...WITH SINGLE DIGITS ACROSS THE DACKS. FOR SAT...EXPECT SOME
BREAKS OF SUN IN THE MORNING...BEFORE MID LEVEL CLOUDS INCREASE BY
LATE AFTERNOON...WITH MAX TEMPS MAINLY REACHING THE 20S...EXCEPT
TEENS FOR HIGHER ELEVATIONS.

SAT NT...ANOTHER FAST MOVING SHORTWAVE APPROACHES FROM THE GREAT
LAKES. INCREASING MID LEVEL ISENTROPIC LIFT SHOULD ALLOW CLOUDS TO
THICKEN...WITH LIGHT SNOW OVERSPREADING MUCH OF THE REGION FROM W TO
E AFTER MIDNIGHT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
WENT WITH MOS GUIDANCE.  HIGH PRESSURE GIVES WAY TO AN OVERRUNNING
SCENARIO AS A WAVE FORMS ALONG A STATIONARY FRONT FROM THE NATION'S
BREADBASKET TO THE DELMARVA COAST. SNOW IS EXPECTED TO OVERSPREAD
THE REGION BY SUNDAY...WITH THE ACTIVITY PERSISTING AS DEEPENING LOW
PRESSURE ON THE BACK SIDE INTENSIFIES DURING ITS TRACK ACROSS THE
GREAT LAKES THROUGH MONDAY.  A MAJOR MIXED PRECIPITATION EVENT IS
POSSIBLE...WITH THE GFS SUGGESTING OVER AN INCH OF LIQUID EQUIVALENT
ACROSS NORTHERN ZONES...BUT ENOUGH WARM AIR IS EXPECTED TO MIX TO
THE SURFACE...SO THAT PRECIP COULD BE ALL RAIN ALL ZONES BY MONDAY
AFTERNOON.  THE LOW HEADS ON UP TO THE CANADIAN MARITIMES ON
TUESDAY...REDUCING POPS TO SLGT CHC AT BEST.  ANOTHER LOW WILL FORM
OFF THE NORTHERN ROCKIES AND FLY EAST TO ABOUT THE NEW YORK- QUEBEC
BORDER BY EARLY WEDNESDAY.  MOISTURE WILL BE LIMITED...AND THE ONLY
REAL CHC FOR -SHSN IS LIMITED TO THE EXTREME NORTHWEST ZONES
WEDNESDAY AND WEDNESDAY NIGHT.  AT LAST...HIGH PRESSURE TAKES HOLD
AT THE END OF THE PERIOD.

TEMPERATURES START OFF WELL BELOW NORMAL...WITH HIGHS SUNDAY MOSTLY
IN THE 20S AND LOWER 30S.  HIGHS MONDAY WILL BE IN MAINLY THE MID
30S TO MID 40S RANGE.  DOWNSLOPING ON TUESDAY WILL RESULT IN SUNNIER
CONDITIONS IN THE HUDSON VALLEY THAN ELSEWHERE...AND HIGHS WILL
RANGE FROM AROUND 30 DEGREES IN THE GREENS AND ADIRONDACKS...TO THE
MID 40S IN THE MID HUDSON VALLEY.  THEN IT'S BACK TO REALITY AS WE
ENTER A COOLING TREND...AND HIGHS BY THURSDAY RANGE FROM ONLY AROUND
20 DEGREES IN THE GREENS...TO THE MID 30S IN THE MID HUDSON VALLEY.
LOWS SUNDAY NIGHT WILL RANGE FROM THE SINGLE DIGITS IN THE
ADIRONDACKS...TO THE MID 20S IN THE LOWER MID HUDSON VALLEY.  MONDAY
NIGHT LOWS BEHIND THE COLD FRONT WILL RANGE FROM AROUND 10 DEGREES
IN THE ADIRONDACKS...TO AROUND 30 DEGREES IN THE LOWER MID HUDSON
VALLEY.  THE COLD CONTINUES TO FILTER IN...WITH LOWS BY WEDNESDAY
NIGHT RANGING FROM ABOUT THE SINGLE DIGITS BELOW ZERO IN THE
ADIRONDACKS AND GREENS...TO AROUND 20 DEGREES IN THE LOWER MID
HUDSON VALLEY.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
LOW PRESSURE WILL MOVE FROM THE OHIO VALLEY TO JUST NORTH OF NYC
THIS AFTERNOON...AND THEN WILL QUICKLY ACCELERATE TO NOVA SCOTIA
BY THE EARLY EVENING.

CONDITIONS WILL DETERIORATE TO IFR/LIFR VSBYS AND CIGS IN MODERATE
TO HEAVY SNOWFALL FROM KALB NORTH TO KGFL BTWN 10Z-12Z. THEY WILL
REMAIN AT THOSE LEVELS UNTIL THE LATE PM. THE LATEST GFS/NAM MODEL
SOUNDINGS JUSTIFY AN ALL SNOW PTYPE.

KPOU WILL WAVER BTWN MVFR/IFR LEVEL PRIOR TO 12Z WITH A MIXTURE OF
SNOW/SLEET/RAIN. THEY WILL TRANSITION TO A BRIEF PERIOD OF
SNOW...BEFORE CHANGING TO ALL RAIN BY THE MID TO LATE MORNING WITH
LIGHT AND VARIABLE WINDS AT 7 KTS OR LESS. COLDER AIR WILL INFILTRATE
BY THE PM FOR A TRANSITION BACK TO SNOW.  A CHANGE FROM RAIN TO
SNOW IS LIKELY LATE FRIDAY AFTERNOON AS THE SURFACE LOW MOVES BY
AND COLDER AIR ARRIVES ON INCREASING NORTHWEST WINDS.

THE WINDS WILL BE FROM THE N/NW AT 5-10 KTS AT ALL TAF SITES IN
THE LATE MORNING...AND EARLY PM BEFORE INCREASING TO 12-18 KTS
WITH GUSTS IN THE 25-30 KT RANGE WITH BLOWING SNOW IN THE LATE PM
AND EARLY EVENING.

EXPECT CONDITIONS TO RISE TO VFR LEVELS AROUND 02Z-04Z AT ALL
SITES...AND THE WINDS TO BEGIN TO DIMINISH TO 10 KTS OR SO.

OUTLOOK...
FRI NGT...IMPROVING TO VFR. WINDY.
SAT...VFR. NO SIG WX.
SAT NGT-SUN...MVFR/IFR. -SN LIKELY.
SUN PM-NGT...VFR/MVFR. CHC FOR BR/FG.
MON...MVFR/IFR...RA/SN CHANGING TO ALL RA. BECOMING WINDY.
TUE...VFR...NO SIG WX.

&&

.HYDROLOGY...
A SIGNIFICANT STORM SYSTEM WILL IMPACT THE REGION LATE TONIGHT
THROUGH FRIDAY WITH MAINLY SNOW TO THE NORTH AND WEST OF THE
CAPITAL DISTRICT...AND RAIN TO THE SOUTH AND EAST. THERE WILL BE A
TRANSITION FROM SNOW TO RAIN ACROSS SOUTHERN AND CENTRAL AREAS
FRIDAY MORNING...BEFORE CHANGING TO RAIN. PRECIP TYPE WILL REMAIN
AS ALL SNOW TO THE NORTH.

AT THIS TIME...IT APPEARS THAT THE SOUTHERN HALF OF THE HSA COULD
EXPERIENCE A PERIOD OF MODERATE TO HEAVY RAIN...ALONG WITH
TEMPERATURES RISING ABOVE FREEZING ON FRIDAY. THIS RAIN MAY CAUSE
LOCALIZED SMALL STREAM...URBAN...POOR DRAINAGE AND BASEMENT
FLOODING...ALONG WITH SOME FLOODING DUE TO POSSIBLE ICE JAMS.
TEMPERATURES MAY WARM WELL INTO THE 40S SOUTH OF ALBANY...BUT THIS
WARMING WILL BE BRIEF AS COLDER AIR FILTERS BACK IN FRIDAY NIGHT.
HAVE ISSUED A FLOOD WATCH FOR SOUTHERN AREAS...WHERE CONFIDENCE IS
HIGHEST FOR HEAVIEST RAINFALL...AND WARMEST TEMPERATURES. SHOULD
FUTURE MODEL RUNS TREND EVEN FURTHER NORTH WITH THE HEAVIER QPF
AND WARMER TEMPERATURES...THE FLOOD WATCH MAY ALSO NEED TO BE
EXPANDED FURTHER NORTH AS WELL.

ANOTHER BOUT OF SIGNIFICANT PRECIPITATION WILL BE POSSIBLE ON
MONDAY...WHICH MAY BE ACCOMPANIED BY WARMER TEMPERATURES. A WINTRY
MIX TO START FOLLOWED BY MODERATE TO HEAVY RAIN IS POSSIBLE. SHOULD
THIS OCCUR...THE POTENTIAL FOR HYDRO RELATED ISSUES...INCLUDING SOME
ICE BREAKUP AND ICE JAM FLOODING...WOULD INCREASE LATE MONDAY INTO
TUESDAY ACROSS MUCH OF THE REGION.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FROM 6 AM EST THIS MORNING THROUGH THIS EVENING
     FOR CTZ001-013.
     WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
     CTZ001.
NY...FLOOD WATCH FROM 6 AM EST THIS MORNING THROUGH THIS EVENING
     FOR NYZ058>061-063>066.
     WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
     NYZ048>054-058>061-063-066.
     WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR NYZ032-
     033-038>043-047-082>084.
MA...FLOOD WATCH FROM 6 AM EST THIS MORNING THROUGH THIS EVENING
     FOR MAZ025.
     WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
     MAZ001-025.
VT...WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
     VTZ015.
     WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR VTZ013-
     014.

&&

SYNOPSIS...KL/WASULA
NEAR TERM...GJM/WASULA
SHORT TERM...KL
LONG TERM...ELH
AVIATION...GJM
HYDROLOGY...JPV
Hazardous weather outlook, Feb 24, 4:14 PM EST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
414 PM EST THU FEB 24 2011

NYZ032-033-038>043-047-082-083-251200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-NORTHERN FULTON-SOUTHEAST WARREN-
414 PM EST THU FEB 24 2011

...WINTER STORM WARNING IN EFFECT FROM 3 AM TO 10 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HERKIMER...HAMILTON...
FULTON...MONTGOMERY...NORTHERN SARATOGA...WARREN...NORTHERN
WASHINGTON AND SCHOHARIE COUNTIES OF EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ANOTHER BOUT OF SIGNIFICANT PRECIPITATION IS POSSIBLE MONDAY. AT
THIS TIME SNOW...SLEET AND FREEZING RAIN ARE POSSIBLE BEFORE A
CHANGE OVER TO PLAIN RAIN DURING THE DAY MONDAY. WITH THE WARMER
TEMPERATURES LEADING TO SNOW MELT AND RAINFALL...THE POTENTIAL FOR
HYDROLOGIC RELATED PROBLEMS INCLUDING SOME ICE BREAKUP AND ICE
JAM FLOODING COULD BECOME AN ISSUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.

NYZ084-VTZ013-014-251200-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
414 PM EST THU FEB 24 2011

...WINTER STORM WARNING IN EFFECT FROM 3 AM TO 10 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ELEVATIONS ABOVE 1000 FEET
IN SOUTHERN WASHINGTON COUNTY OF EAST CENTRAL NEW YORK...AND FOR
BENNINGTON AND WESTERN WINDHAM COUNTY OF SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ANOTHER BOUT OF SIGNIFICANT PRECIPITATION IS POSSIBLE MONDAY. AT
THIS TIME SNOW...SLEET AND FREEZING RAIN ARE POSSIBLE BEFORE A
CHANGE OVER TO PLAIN RAIN DURING THE DAY MONDAY. WITH THE WARMER
TEMPERATURES LEADING TO SNOW MELT AND RAINFALL...THE POTENTIAL FOR
HYDROLOGIC RELATED PROBLEMS INCLUDING SOME ICE BREAKUP AND ICE
JAM FLOODING COULD BECOME AN ISSUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.

MAZ001-NYZ048>054-VTZ015-251200-
NORTHERN BERKSHIRE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-EASTERN WINDHAM-
414 PM EST THU FEB 24 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 10 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN BERKSHIRE COUNTY OF
WESTERN MASSACHUSETTS...FOR SCHENECTADY...ALANY...SOUTHERN SARATOGA
AND RENSSELAER COUNTIES OF EAST CENTRAL NEW YORK...AND FOR EASTERN
WINDHAM COUNTY OF SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ANOTHER BOUT OF SIGNIFICANT PRECIPITATION IS POSSIBLE MONDAY. AT
THIS TIME...SLEET AND FREEZING RAIN ARE POSSIBLE BEFORE A CHANGE
OVER TO PLAIN RAIN DURING THE DAY MONDAY. WITH THE WARMER
TEMPERATURES LEADING TO SNOW MELT AND RAINFALL...THE POTENTIAL FOR
HYDROLOGIC RELATED PROBLEMS INCLUDING SOME ICE BREAKUP AND ICE JAM
FLOODING COULD BECOME AN ISSUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.

CTZ001-MAZ025-NYZ058>061-063-066-251200-
NORTHERN LITCHFIELD-SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN DUTCHESS-
414 PM EST THU FEB 24 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 10 PM EST FRIDAY...
...FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LITCHFIELD COUNTY
OF NORTHWESTERN CONNECTICUT...SOUTHERN BERKSHIRE COUNTY OF WESTERN
MASSACHUSETTS...AND FOR GREENE...COLUMBIA...WESTERN ULSTER AND
EASTERN DUTCHESS COUNTIES OF EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   FLOOD WATCH.

ANOTHER BOUT OF SIGNIFICANT PRECIPITATION IS POSSIBLE MONDAY. AT
THIS TIME...SLEET AND FREEZING RAIN ARE POSSIBLE BEFORE A CHANGE
OVER TO PLAIN RAIN DURING THE DAY MONDAY. WITH THE WARMER
TEMPERATURES LEADING TO SNOW MELT AND RAINFALL...THE POTENTIAL FOR
HYDROLOGIC RELATED PROBLEMS INCLUDING SOME ICE BREAKUP AND ICE JAM
FLOODING COULD BECOME AN ISSUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND SNOWFALL AND RAINFALL REPORTS TO
THE NATIONAL WEATHER SERVICE.

CTZ013-NYZ064-065-251200-
SOUTHERN LITCHFIELD-EASTERN ULSTER-WESTERN DUTCHESS-
414 PM EST THU FEB 24 2011

...FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN LITCHFIELD COUNTY
OF NORTHWESTERN CONNECTICUT...AND FOR EASTERN ULSTER AND WESTERN
DUTCHESS COUNTIES OF EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ANOTHER BOUT OF SIGNIFICANT PRECIPITATION IS POSSIBLE MONDAY. AT
THIS TIME...SLEET AND FREEZING RAIN ARE POSSIBLE BEFORE A CHANGE
OVER TO PLAIN RAIN DURING THE DAY MONDAY. WITH THE WARMER
TEMPERATURES LEADING TO SNOW MELT AND RAINFALL...THE POTENTIAL FOR
HYDROLOGIC RELATED PROBLEMS INCLUDING SOME ICE BREAKUP AND ICE JAM
FLOODING COULD BECOME AN ISSUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND RAINFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Bennington

When
February 25, 4:30 AM EST to 7:30 PM EST
Where
Bennington forecast zone
Reported by
COOP Observer
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Winter Storm, Eastern Windham

When
February 25, 4:30 AM EST to 7:30 PM EST
Where
Eastern Windham forecast zone
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Winter Storm, Western Windham

When
February 25, 4:30 AM EST to 7:30 PM EST
Where
Western Windham forecast zone
Reported by
CoCoRaHS
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281779, 281780, 281781.